Virginia, 2017Cold in Virginia, December 27 to 28, 2017
December 27 to 28, 2017 · NWS LWX · 3 events in 3 counties and zones
Gusty northwest winds and bitterly cold temps caused dangerously low wind chills over the ridges.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty northwest winds and bitterly cold temps caused dangerously low wind chills over the ridges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 27, 2:25 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Dec 27, 2:25 PM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
225 PM EST Wed Dec 27 2017
.SYNOPSIS...
Arctic high pressure will build over the region tonight and Thursday.
An upper level disturbance crosses the region late Friday. Arctic
high pressure returns during the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Jet dynamics and shortwave energy both passing to the east this
afternoon. However, there is still a good bit of cloud cover
left behind, although recent satellite imagery suggests its
starting to thin out. These trends will continue through the
afternoon and into the evening.
Winds will be increasing this evening as cold advection kicks
in. Believe some gusts 20-25 mph likely, which will only magnify
the wind chill factor. Highest gusts will be across the ridge
tops, where the sustained flow will be around 20 kt per
numerous model depictions on BUFKIT. There is fairly good low
temperature consensus. Stuck a pinch on the warm side, as
diurnal cooling likely will be stunted by mixing. Even still,
wind chills in the mountains reach -10...qualifying for a Wind
Chill Advisory. Elsewhere, wind chills will be zero to 10 above.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure over the are Thursday will lead to few forecasting
challenges...aside from how cold it will be. Since we will be in
the trough axis, and we'll get a cold start...the biggest challenge
will be if we'll be able to warm up much. Since 850 temps will
be in the -15 to -20C range, highs likely won't rise above the
20s. But winds will be much less.
The pattern will be the same through the end of the week. There
are two time frames for vort energy to sweep through to provide
a potential period of clouds/flurries. The first will be
Thursday night, and the other will be late Friday night. The
latter appears to be stronger, and may provide accumulating
snows for the mountains. Its uncertain how much moisture/energy
will hop the ridge line though, so will have 20 PoPs for each
period downstream of the Appalachians. PoPs will be higher for
the favored upslope areas.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Finally starting to see some model consensus about how the final
weekend of 2017 will play out, specifically Saturday. A northern
stream clipper system will dive across from the midwest and reach
the area with little upper support by Saturday. Upslope regions will
have a good shot at some snow; the rest of the area will get
whatever makes it past the divide (probably not much). Keeping the
chance PoPs but it's not likely to amount to a lot. Models do differ
on the development of a coastal low but the prevailing scenarios for
the local area would have no impact from it regardless.
New Year's Eve and New Year's Day stay dry except for continued
upslope snow west of the divide. Pretty rough couple of days though
with highs in the mid to upper 20s in most areas (but near 10 at the
highest elevations). Lows will be between 10 and 15 in most areas,
but some of the highest elevations could slip below zero. Winds are
pretty gusty through this timeframe too, with wind chills staying
below 20 through that period (and subzero, even during the day, at
higher elevations).
Tuesday stays dry and cold with high pressure. Guidance has timing
issues with the next system around the middle of next week, but it
currently appears any impact would be minimal as temperatures try
valiantly to warm up a little (albeit still around 10 degrees below
normal for early January).
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR flight conditions tonight through tomorrow as high pressure
builds. There will be a couple of upper level disturbances
tracking through... Thursday night and again Friday night. The
latter will be the stronger. May have lower ceilings with each,
but flight restrictions more likely late Friday night. Further, vsby
restrictions questionable through the week.
Perhaps some light snow will cause vsby restrictions at the
terminals on Saturday (least likely at CHO and less than 50/50
chance at any terminal). Otherwise, VFR is expected through New
Year's Day, but with a persistent northwest wind around 10
knots, gusting up to around 20 knots each day.
&&
.MARINE...
Winds will be increasing this afternoon as drier air filters
in. Small Craft Advisories in effect tonight and Thursday
morning, and have extended through the end of Thursday for Drum
Point- Smith Point and Tangier Sound.
SCA criteria gusts likely once again for all waters Saturday,
and most if not all waters Sunday through Monday as another
strong high pressure settles into the midsection of the country.
Uncertainty grows after that, but SCA gusts could continue on
the more open waters through Tuesday until high pressure finally
shifts eastward over the area.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Chill Advisory from 7 PM this evening to 8 AM EST
Thursday for MDZ501.
VA...Wind Chill Advisory from 7 PM this evening to 8 AM EST
Thursday for VAZ503-507-508.
WV...Wind Chill Advisory from 7 PM this evening to 8 AM EST
Thursday for WVZ501-503-505.
MARINE...Small Craft Advisory until noon EST Thursday for ANZ530>533-
537>542.
Small Craft Advisory until 5 PM EST Thursday for ANZ534-543.
Small Craft Advisory until 4 AM EST Thursday for ANZ535-536.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...JE
AVIATION...HTS/JE
MARINE...HTS/JEHazardous weather outlook, Dec 27, 6:17 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
617 PM EST Wed Dec 27 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-282330-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
617 PM EST Wed Dec 27 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-282330-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
617 PM EST Wed Dec 27 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Wind Chill Advisory has been issued for the Appalachian ridge
line and the Blue Ridge for tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The Wind Chill Advisory for the ridge tops extends into Thursday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, Dec 27, 2:29 PM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EST WED DEC 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM SNOW 3 NW DULLES INTERNATION 38.98N 77.49W
12/27/2017 E0.0 INCH LOUDOUN VA NWS OFFICE
&&
EVENT NUMBER LWX1703687
MUCCILLILocal storm report, Dec 27, 2:31 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EST WED DEC 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM SNOW 1 N TYSONS CORNER 38.93N 77.23W
12/27/2017 E0.0 INCH FAIRFAX VA NWS EMPLOYEE
NWS EMPLOYEE - FLURRIES
&&
EVENT NUMBER LWX1703688
DHLocal storm report, Dec 27, 2:35 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EST WED DEC 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW BWI AIRPORT 39.18N 76.65W
12/27/2017 E0.0 INCH ANNE ARUNDEL MD OFFICIAL NWS OBS
&&
EVENT NUMBER LWX1703689
MUCCILLILocal storm report, Dec 27, 2:38 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
238 PM EST WED DEC 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM SNOW 3 E WARDENSVILLE 39.08N 78.53W
12/27/2017 M0.8 INCH HARDY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1703690
MUCCILLICold/Wind Chill, Northern Virginia Blue Ridge
- When
- December 27, 7:00 PM EST to December 28, 8:00 AM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- AWOS
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Wind chills were estimated to be between -5 and -15 degrees based on observations nearby.
Cold/Wind Chill, Central Virginia Blue Ridge
- When
- December 27, 7:00 PM EST to December 28, 8:00 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- AWOS
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Wind chills were estimated to be between -5 and -15 degrees based on observations nearby.
Cold/Wind Chill, Western Highland
- When
- December 27, 7:00 PM EST to December 28, 8:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Wind chills were estimated to be between -5 and -15 degrees based on observations nearby.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, December 27 to 30, 201769 kt wind · 52 events
- Extreme Cold and Cold in New York, December 27 to 29, 201727 events
- Winter Storm in Montana, December 27 to 31, 201721 events
- Cold in West Virginia, December 27 to 28, 20173 events
- Extreme Cold and Cold in Vermont, December 27 to 29, 20173 events
- Extreme Cold and Cold in Massachusetts, December 27 to 29, 20172 events
- Extreme Cold and Cold in Connecticut, December 27 to 29, 20172 events
- Waterspout in South Atlantic Coastal Waters, December 27, 20171 event
- Winter Storm in Washington, December 27 to 28, 20171 event
- Cold in Maryland, December 27 to 28, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729487, 729488, 729489.